Skip to main content
Log in

Spontaneous reporting of adverse drug reactions to non-steroidal anti-inflammatory drugs

A report from the Spanish System of Pharmacovigilance, including an early analysis of topical and enteric-coated formulations

  • Pharmacoepidemiology And Prescription
  • Published:
European Journal of Clinical Pharmacology Aims and scope Submit manuscript

Abstract

Non-steroidal anti-inflammatory drugs (NSAIDs) are the third most commonly prescribed group of drugs in Spain. We present here the profile of adverse drug reactions (ADRs) attributed to them and reported to the Spanish System of Pharmacovigilance (SSPV) between 1983 and 1991, together with a preliminary analysis of topical, slow-release (SR) and enteric-coated (EC) preparations.

Out of 18 348 reports of ADRs included in the SSPV database, 1609 (8.8%) implicated an NSAID. NSAIDs ranked second after antibiotics (15.1% of all reports) among the most commonly implicated drugs. Half of the patients were more than 55 years old, and 60% were women.

Diclofenac (364 reports), piroxicam (282), indomethacin (197), naproxen (155), and ketoprofen (137) were the most commonly implicated NSAIDs in reports of ADRs.

The most commonly reported ADRs were gastrointestinal (39%), cutaneous (20%), and those affecting the central and peripheral nervous system (9%). Seven reactions had a fatal outcome, and 138 were considered life threatening. Forty-nine reports included previously undescribed ADRs.

There were 98 reports describing ADRs attributed to topical NSAIDs; 5 of these described 11 general reactions, such as duodenal ulcer, gastrointestinal bleeding, diarrhoea, dyspnoea, facial oedema, aggravation of bronchospasm, and angioedema.

One hundred and sixty-eight reports referred to SR and EC preparations. The ratio of gastrointestinal to non-gastrointestinal reactions to SR-EC diclofenac was higher in the case of SR-EC diclofenac than in the case of plain diclofenac (P=0.037); similarly, the ratio of CNS to non-CNS reactions to SR-EC indomethacin was also higher than the corresponding ratio with plain indomethacin (P=0.002). Although differential selective reporting of these preparations cannot be excluded, these results raise doubts about the relative safety of SR and EC preparations of NSAIDs in practice.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Subscribe and save

Springer+ Basic
EUR 32.99 /Month
  • Get 10 units per month
  • Download Article/Chapter or Ebook
  • 1 Unit = 1 Article or 1 Chapter
  • Cancel anytime
Subscribe now

Buy Now

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Similar content being viewed by others

References

  1. Brune K, Schweitzer A, Lanz R (1984) Importance of drug biodistribution and metabolism in the development of side-effects by antiinflammatory/analgesic drugs. In: Rainsford KD, Velo GP (eds) Advances in inflammation research, 6th edn. Raven Press, New York, pp 35–42

    Google Scholar 

  2. Anonymous (1993) Evolución de los 10 subgrupos terapéuticos más consumidos. Indic Presc Farm Insalud 11: 51–59

  3. Rainsford KD (1984) Side-effects of anti-inflammatory/analgesic drugs: epidemiology and gastrointestinal tract. Trends Pharmacol Sci 5:156–159

    Google Scholar 

  4. Weber JCP (1984) Epidemiology of adverse reactions to non-steroidal anti-inflammatory drugs. In: Rainsford KD, Velo GP (eds) Advances in inflammation research, 6th edn. Raven Press, New York, pp 1–7

    Google Scholar 

  5. Adams SS (1988) NSAIDs, plasma half-lives, and adverse reactions. Lancet 1:653–654

    Google Scholar 

  6. Laporte JR (1986) Spain. In: Inman WHW (ed) Monitoring for drug safety, 2nd edn. MTP Press, Lancaster, pp 143–152

    Google Scholar 

  7. Laporte JR, Capellà D (1985) El desarrollo de la farmacovigilancia en España. Inf Ter Segur Soc 9:129–135

    Google Scholar 

  8. Armadans L, Carné X, Laporte JR (1988) Detección de reacciones adversas a medicamentos a partir del diagnóstico de ingreso hospitalario: método y resultados. Med Clin (Barc) 91:124–127

    Google Scholar 

  9. Ibáñez L, Laporte JR, Carné X (1991) Adverse drug reactions leading to hospital admission. Drug Saf 6:450–459

    Google Scholar 

  10. The International Agranulocytosis and Aplastic Anemia Study (1983) The design of a study on the drug etiology of agranulocytosis and aplastic anemia. Eur J Clin Pharmacol 24:833–836

    Google Scholar 

  11. The International Agranulocytosis and Aplastic Anemia Study (1986) Risks of agranulocytosis and aplastic anemia. A first report of their relation to drug use with special reference to analgesics. JAMA 256:1749–1757

    Google Scholar 

  12. Consejo General de Colegios Oficiales de Farmacéuticos (1990) Catálogo de especialidades farmacéuticas. Einsa, Madrid

    Google Scholar 

  13. Baum C, Kennedy DL, Forbes MB (1985) Utilization of non-steroidal antiinflammatory drugs. Arthritis Rheum 28:686–692

    Google Scholar 

  14. Leufkens HG, Ruter EM, Ameling CB, Hekster YA, Bakker A (1991) Linkage of pharmacy data on heavy users of non-steroidal anti-inflammatory drugs to information from general practitioners. J Pharmacoepidemiol 2:67–77

    Google Scholar 

  15. Walker AM, Chan K-WA, Yood RA (1992) Patterns of interchange in the dispensing of non-steroidal anti-inflammatory drugs. J Clin Epidemiol 45:187–195

    Google Scholar 

  16. Laporte JR, Carné X, Vidal X, Moreno V, Juan J (1991) Upper gastrointestinal bleeding in relation to previous use of analgesics and non-steroidal anti-inflammatory drugs. Lancet 337:85–89

    Google Scholar 

  17. Anonymous (1990) More topical NSAIDs: worth the rub? Drug Ther Bull 28:27–28

    Google Scholar 

  18. Radermacher J, Jentsch D, Scholl MA, Lustinetz T, Frölich JC (1991) Diclofenac concentrations in synovial fluid and plasma after cutaneous application in inflammatory and degenerative joint disease. Br J Clin Pharmacol 31:537–541

    Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Rights and permissions

Reprints and permissions

About this article

Cite this article

Figueras, A., Capellà, D., Castel, J.M. et al. Spontaneous reporting of adverse drug reactions to non-steroidal anti-inflammatory drugs. Eur J Clin Pharmacol 47, 297–303 (1994). https://doi.org/10.1007/BF00191158

Download citation

  • Received:

  • Accepted:

  • Issue Date:

  • DOI: https://doi.org/10.1007/BF00191158

Key words

Navigation